Winter Storm, Adams
- When
- March 17, 1:23 PM CST to March 18, 4:19 AM CST
- Where
- Adams forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.097, -102.528 (the zone’s center; the record gives no point)
A low pressure system developed over the Lee of the Rocky Mountain Region Sunday night the 16th of March. It moved intothe Plains and intensified during the early morning hours on Monday, March 17th.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A low pressure system developed over the Lee of the Rocky Mountain Region Sunday night the 16th of March. It moved intothe Plains and intensified during the early morning hours on Monday, March 17th. The system brought mainly ice to westernNorth Dakota. The heavy coating of ice closed major roads and brought power outages to approximately 300 families insouthwestern North Dakota. The freezing rain also downed approximately 60 power poles across the region. The systemmoved quickly southeast Monday night and the warning was downgraded to an advisory early Tuesday morning the 18th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Mar 17, 3:00 AM CST, 10 hours 23 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 AM CST MON MAR 17 2003
FCST PROBLEM TODAY CONTINUES TO BE THE POTENTIAL FOR SNOW ACROSS THE
WESTERN QUARTER OF THE STATE TONIGHT AND TUESDAY. AVN/ETA HAVE SAME
OVERALL TREND...BUT DIFFER SIGNIFICANTLY IN PLACEMENT OF MAX PRECIP
AND DEGREE OF COOLING AS THE SYSTEM DEVELOPS. AVN COLDER WITH MOST
PRECIP IN WESTERN ND WHILE ETA A LITTLE WARMER WITH MAX PRECIP OVER
EASTERN ND BRUSHING ND BORDER COUNTIES. ETA SOLUTION CLOSER TO CAN
AN UKMET THAN AVN BUT AVN VERIFYING BETTER CURRENTLY. DONT LIKE
LEAVING THE FINAL DECISION TO NEXT SHIFT...BUT ENOUGH DOUBT REMAINS
THAT WILL CONTINUE WITH THE WATCH TONIGHT AND TUESDAY AND LET NEXT
SHIFT MAKE FINAL DECISION. WILL ALSO HAVE TO KEEP AN EYE ON AMOUNT OF
PRECIP... GUIDANCE INDICATES AMOUNTS WILL BE BELOW FLASH FLOOD
CRITERIA...BUT FROZEN GROUND MAY INFLUENCE AMOUNT OF PRECIP IT WILL
TAKE TO FLOOD.
CURRENT RADAR AND SURFACE REPORTS INDICATE WIDESPREAD PRECIP ACROSS
WESTERN ND. LIGHTNING DISPLAY INDICATES SCATTERED LIGHTING IN
NORTHWEST SD. WITH MID AND UPPER LEVEL FLOW NORTH OVER THE SURFACE
LOW...WILL CONTINUE TO HAVE STRONG MOISTURE ADVECTION INTO WESTERN
ND TODAY WITH WIDESPREAD SHOWERS AND POSSIBLY A THUNDERSHOWER.
TEMPS SHOULD SEE LITTLE CHANGE IN THE WEST...BUT CENTRAL ND SHOULD
SEE SOME WARMING AFTER THE FOG BURNS OFF. WIDESPREAD FOG ACROSS
CENTRAL ND THIS MORNING...WITH VISIBILITIES 1/4 MILE AT BISMARCK...
JAMESTOWN...AND ESTEVAN SASK. VISIBILITY IN MINOT 1/2 MI. ALREADY
HAVE A DENSE FOG ADVISORY AND WILL CONTINUE IT THROUGH LATE MORNING.
.BIS...DENSE FOG ADVISORY CENTRAL NORTH DAKOTA THIS MORNING
WINTER STORM WATCH TONIGHT AND TUESDAY FOR WESTERN QUARTER OF
NORTH DAKOTA INCLUDING WILLITSTON...DICKINSON...AND
BOWMAN.
TSWNDZ001>005-009>013-017>023-025-031>037-040>048-050-051-181115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 521 AM CST MON MAR 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A DENSE FOG ADVISORY IS IN EFFECT THIS MORNING FOR CENTRAL NORTH DAKOTA. FOG COVERED MOST OF CENTRAL NORTH DAKOTA THIS MORNING. SOME AREAS WERE REPORTING VISIBILITIES OF 1/4 MILE OR LESS IN FOG. THE FOG SHOULD DISSIPATE BY LATE MORNING. A WINTER WEATHER WATCH IS IN EFFECT FOR TONIGHT AND TUESDAY. RAIN FALLING IN WESTERN NORTH DAKOTA THIS MORNING WILL CHANGE TO SNOW TONIGHT AND BEGIN TO ACCUMULATE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE SNOW SHOULD CONTINUE IN WESTERN NORTH DAKOTA TUESDAY...THEN TAPER OFF TUESDAY NIGHT AND WEDNESDAY. ACCUMULATIONS OF 3 TO 8 INCHES ARE POSSIBLE IN WESTERN NORTH DAKOTA...ESPECIALLY ALONG THE MONTANA NORTH DAKOTA BORDER. SHOWERS IN CENTRAL NORTH DAKOTA SHOULD NOT CHANGE TO SNOW UNTIL LATE TUESDAY...AND SNOWFALL SHOULD BE LIGHT IN MOST AREAS. A LARGE LOW PRESSURE SYSTEM WILL DEVELOP IN EASTERN COLORADO TODAY...REMAIN NEARLY STATIONARY THROUGH TUESDAY...THEN MOVE EAST ON WEDNESDAY. THE LOW WILL SPREAD RAIN AND SNOW ACROSS MUCH OF CENTRAL AND NORTHERN PLAINS OVER THE NEXT TWO DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD RELAY SNOWFALL AND RAINFALL INFORMATION TO THE NATIONAL WEATHER SERVICE. TSW
The national radar mosaic for the moment the first event began.
13 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2003Every state in 2003This day in weather historyWarnings in North Dakota, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345809, 5345810, 5345811, 5345812, 5345813, 5345814, 5345815, 5345816, 5345817, 5345818, 5345819, 5345820, 5345821.